Alert archive / Nebraska / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 16, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at May 9, 2008, 2:55 PM MDT for Cheyenne County, Nebraska. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 9, 2008, 2:55 PM MDT (20:55 UTC)
- Expired
- May 9, 2008, 3:30 PM MDT
- In force
- 35 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
County Cheyenne County, NE
The radar
The Cheyenne radar (KCYS), 144 km from the middle of the area, began a volume at 20:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 7, 12:52 PM MST | Tornado Watch | SPC | 146 days |
| May 9, 12:30 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 8.9 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1264 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- 99 m²/s²
- 0-3 km storm-relative helicity
- 181 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KCYS 092055 SVRCYS NEC033-092130- /O.NEW.KCYS.SV.W.0016.080509T2055Z-080509T2130Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHEYENNE WY 255 PM MDT FRI MAY 9 2008 THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL CHEYENNE COUNTY IN THE PANHANDLE OF NEBRASKA... * UNTIL 330 PM MDT * AT 251 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED NEAR I-80 MM 43...OR 15 MILES NORTHWEST OF SIDNEY...AND MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... RURAL CENTRAL CHEYENNE COUNTY AT 310 PM IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES. REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN CHEYENNE AT 1-800-269-6220. LAT...LON 4138 10300 4120 10293 4119 10326 4131 10329 TIME...MOT...LOC 2055Z 258DEG 22KT 4126 10318 $$
1 follow-up statement
000 WWUS55 KCYS 092129 SVSCYS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 328 PM MDT FRI MAY 9 2008 NEC033-092133- /O.EXP.KCYS.SV.W.0016.000000T0000Z-080509T2130Z/ CHEYENNE NE- 328 PM MDT FRI MAY 9 2008 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL CHEYENNE COUNTY WILL HAS BEEN ALLOWED TO EXPIRE AT 330 PM MDT... THE THUNDERSTORM HAS MOVED EAST OF THE WARNED AREA...AND THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE. A NEW SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR EASTERN CHEYENNE COUNTY UNTIL 345 PM MDT. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM FRIDAY EVENING FOR CENTRAL NEBRASKA AND SOUTHEASTERN WYOMING. REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN CHEYENNE AT 1-800-269-6220. LAT...LON 4138 10300 4120 10293 4119 10326 4131 10329 TIME...MOT...LOC 2123Z 258DEG 22KT 4130 10296 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 1:05 PM MDT, 1 hour 50 minutes earlier.
Area forecast discussion, May 9, 1:05 PM MDT, 1 hour 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHEYENNE WY 105 PM MDT FRI MAY 9 2008 .UPDATE...UPDATED ZONE PACKAGE TO REFLECT ISSUANCE OF SEVERE THUNDERSTORM WARNING 287 FOR ZONES EAST OF LARAMIE RANGE UNTIL 03Z. && .PREV DISCUSSION... /ISSUED 357 AM MDT FRI MAY 9 2008/ SHORT TERM...TODAY THROUGH SATURDAY... LOW CLOUDS AND AREAS OF FOG WERE LOCATED EARLY THIS MORNING OVER MUCH OF THE PANHANDLE AND NEARBY AREAS OF SOUTHEAST WYOMING. THOSE CONDITIONS WILL SLOWLY IMPROVE THROUGH 16Z AND WILL LIKELY EXPAND TO MOST AREAS BELOW 5500 FEET MSL PRIOR TO SUNRISE. MUCH OF THE WEATHER THROUGH SATURDAY WILL BE CAUSED BY A SHORTWAVE TROUGH AND ASSOCIATED SURFACE COLD FRONT AS THEY MOVE SLOWLY ACROSS THE ROCKIES AND ONTO THE PLAINS. THE UPPER LOW WAS CURRENTLY OVER THE NORTHWEST PART OF MONTANA AND SLOW FILLS AS IT MOVES EAST. BY 00Z SATURDAY THE TROUGH AXIS WAS LOCATED FROM CENTRAL MONTANA TO EASTERN IDAHO AND THE TROUGH AXIS FINALLY MOVES EAST OF THE CWA BY 18Z SATURDAY. MODEL TRENDS HAVE BEEN FOR A SLIGHTLY SLOWER TIMING OF ITS EASTWARD MOVEMENT. THE SURFACE COLD FRONT MOVES ACROSS THE CWA FROM WEST TO EAST LATE THIS AFTERNOON AND THIS EVENING WITH SURFACE HIGH PRESSURE OVER THE CWA BY 00Z SUNDAY. AHEAD OF THE SHORTWAVE TROUGH AND FRONT THERE WILL BE FAIRLY WIDESPREAD SHOWER AND THUNDERSTORM ACTIVITY. MODEL CAPE VALUES THIS AFTERNOON AND EVENING ARE ONLY UP TO SEVERAL HUNDRED J/KG AND SO ANY STORMS WILL BE WEAK. BUT WITH THE COLD AIR AT 500 MB AND A LOWERING WET BULB ZERO HEIGHT...EXPECT SOME SMALL HAIL ALONG WITH THE RAIN FROM MANY OF THE STORMS. THE SHOWER ACTIVITY WILL GRADUALLY DIMINISH ON SATURDAY AND WILL BE FOCUSED OVER THE MOUNTAINS AND IN CONVERGENT BANDS OVER THE EAST PART OF THE CWA BY SATURDAY AFTERNOON. SURFACE PRESSURE GRADIENTS WILL TIGHTEN THIS AFTERNOON AND ESPECIALLY TONIGHT AND SATURDAY MORNING. THE WIND SPEEDS ALOFT INCREASE BY SATURDAY MORNING AND CONTINUE FOR ALL DAY SATURDAY. THE RESULT WILL BE WIND GUSTS TO 45 MPH OVER THE EAST PART OF THE CWA WITH A WIND ADVISORY POSSIBLY BEING NEEDED FOR THE PANHANDLE BY SATURDAY. THE TEMPERATURES WILL BE SIMILAR TODAY TO THOSE OF THURSDAY...WITH HIGH TEMPERATURES 10 TO 15 DEGREES COOLER ON SATURDAY BEHIND THE FRONT AND SHORTWAVE TROUGH. LONG TERM...AN UPPER RIDGE WILL BE OVER THE CWA SUNDAY WITH SW FLOW DEVELOPING OVER THE AREA SUNDAY NIGHT...AS A LARGE AMPLITUDE UPPER TROUGH MOVES INTO THE WESTERN U.S. DRY CONDITIONS WILL PREVAIL ACROSS THE FORECAST AREA SUNDAY...WITH SOME SHOWERS MOVING INTO THE WESTERN PORTION OF THE CWA SUNDAY NIGHT. FOR MON...SW FLOW WILL CONT ALOFT AS THE UPPER TROUGH DEEPENS AND SPLITS WITH AN UPPER LOW FORMING OVER THE DESERT SW. THE NORTHERN BRANCH UPPER TROUGH AXIS WILL MOVE INTO THE NORTHERN PLAINS. WILL GO WITH A CHANCE OF SHOWERS ACROSS THE ENTIRE CWA MON...WITH THUNDERSTORMS EAST OF THE LARAMIE RANGE DURING THE AFTERNOON AND EVENING. A COLD FRONT WILL ALSO MOVE ACROSS THE CWA BY MON EVENING. SNOW SHOWERS WILL OCCUR WEST OF THE LARAMIE RANGE LATE MON NIGHT/EARLY TUES. ON TUES...NW FLOW WILL DEVELOP ALOFT AS THE UPPER LOW MOVES ACROSS THE SOUTHERN ROCKIES AND AN UPPER RIDGE BUILDS OFF THE WEST COAST. WILL CONTINUE WITH A CHANCE OF SHOWERS ACROSS THE CWA WITH MOIST UPSLOPE FLOW AT THE SURFACE. ON WED...STRONG NW FLOW WILL BE ALOFT OVER THE FORECAST AREA AS THE UPPER RIDGE OFF THE WEST COAST INCREASES IN AMPLITUDE. BRISK WINDS WILL OCCUR AT THE SURFACE AND MOISTURE WILL INCREASE ACROSS THE AREA DURING THE AFTERNOON AND EVENING. WILL KEEP A CHANCE OF SHOWERS AND AFTERNOON THUNDERSTORMS IN THE FORECAST...MAINLY EAST OF THE LARAMIE RANGE. FOR THUR...THE FLOW ALOFT WILL BECOME N TO NE AS THE LARGE AMPLITUDE UPPER RIDGE MOVES INLAND. A COLD FRONT WILL BACK INTO THE CWA...RESULTING IN MOIST UPSLOPE FLOW AT THE SURFACE AND A CHANCE OF SHOWERS ACROSS THE AREA. HIGH TEMPERATURES WILL BE 5 TO 8 DEGREES ABOVE NORMAL FOR SUN AND MON...AND AROUND NORMAL FOR TUES THROUGH THUR. AVIATION...WIDESPREAD MVFR CEILINGS AND VISIBILITIES WILL CONTINUE OVER MUCH OF THE PANHANDLE AND NEARBY PARTS OF SOUTHEAST WYOMING THROUGH 16Z. SOME OF THE AREAS THAT ARE NEAR THE CLOUD AREA SEEN ON THE SATELLITE FOG PRODUCT WILL HAVE LOWER VISIBILITIES IN FOG... AS HAS BEEN THE CASE AT KLSK SINCE 06Z. SHOWERS AND THUNDERSTORMS WILL AGAIN DEVELOP OVER THE CWA BY MIDDAY AND CONTINUE THROIGH THIS EVENING. MVFR CEILINGS AND VISIBILITIES AND MOUNTAIN OBSCUREMENT WILL BE ASSOCIATED WITH THE ACTIVITY. THE SHOWERS WILL GRADUALLY BECOME LESS NUMEROUS ON SATURDAY...BUT LOCAL MVFR CONDITIONS CAN STILL BE EXPECTED OVER THE MOUNTAINS AND THE EAST PART OF THE CWA ON SATURDAY. SURFACE WINDS WILL INCREASE THIS AFTERNOON AND ESPECIALLY LATE TONIGHT AND SATURDAY. NORTHWEST WINDS WILL GUST TO 40 KNOTS ON SATURDAY OVER MAINLY THE EAST PART OF THE CWA. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...NONE. NE...NONE. &&
Hazardous weather outlook, May 9, 12:51 PM MDT, 2 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 1251 PM MDT FRI MAY 9 2008 NEZ001>003-019>021-054-055-WYZ059-060-067>070-101130- SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL- CHEYENNE-CONVERSE-NIOBRARA-PLATTE-GOSHEN-CHEYENNE FOOTHILLS- PINE BLUFFS- 1251 PM MDT FRI MAY 9 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA PANHANDLE AND SOUTHEAST WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED TO NUMEROUS THUNDERSTORMS WILL OCCUR ACROSS THE AREA THIS AFTERNOON AND EVENING. SOME STORMS WILL HAVE THE POTENTIAL TO BECOME SEVERE...WITH LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A SLIGHT CHANCE OF LATE DAY THUNDERSTORMS MONDAY. THERE IS ALSO A CHANCE OF THUNDERSTORMS IN THE NEBRASKA PANHANDLE WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE WYZ061>066-101130- SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE-NORTH LARAMIE RANGE- LARAMIE VALLEY-LARAMIE RANGE- 1251 PM MDT FRI MAY 9 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED TO NUMEROUS THUNDERSTORMS WILL OCCUR ACROSS THE AREA THIS AFTERNOON AND EVENING. THE STORMS ARE NOT EXPECTED TO BE SEVERE...HOWEVER SOME SMALL HAIL WILL BE POSSIBLE WITH THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A SLIGHT CHANCE OF LATE DAY THUNDERSTORMS MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE
In the hours before
Local storm report, May 9, 2:36 PM MDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
236 PM MDT FRI MAY 09 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0207 PM HAIL 3 NE MITCHELL 41.97N 103.77W
05/09/2008 E1.00 INCH SCOTTS BLUFF NE TRAINED SPOTTER
3/4 TO 1 INCH SOFT HAIL
&&
GRIFFITHThe office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 2:09 PM MDT | Severe Thunderstorm Warning | CYS | Box Butte, Morrill, Scotts Bluff, Sioux | 17 min |
| May 9, 3:19 PM MDT | Severe Thunderstorm Warning | CYS | Cheyenne | 26 min |
| May 9, 3:52 PM MDT | Wind Advisory | CYS | Banner, Box Butte, Cheyenne, Dawes, Kimball, Morrill and 1 more | 26 hr |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.